Saturday, October 4, 2008

Summary and Update

It has been almost five months since I stopped taking Zyrtec. I am a much happier, healthier person for doing this. The 6-7 weeks of withdrawal symptoms are fading in memory and I AM SO GLAD TO HAVE MY LIFE BACK! If you are considering stopping but are scared of the withdrawal symptoms I can assure you that it is completely worth it in the end.

Mental Health - Depression & Anger
I am very concerned at the mood altering affects that Zyrtec had on me. What is even more scary is that I didn't even realise it at the time. I was severely depressed whilst on Zyrtec and had a very short fuse. In the months since being off Zyrtec nearly every person who knows me has commented on my dramatic change in personality. I did not tell everyone about me coming off Zyrtec yet I have had unsolicited comments such as 'you are back to your happy old self', 'you are more relaxed now' and 'you seem so much happier now'. I can handle stress better and no longer fly off the handle at the smallest thing.

If you are on Zyrtec and think you may be depressed please consider that it could be the Zyrtec affecting you. For me, Zyrtec was the sole reason for my depression - but bear in mind that for other people there could be other factors involved. If you are on Zyrtec and aren't sure if you are depressed (but know deep down that something isn't right) then sit down and try to remember the last time you felt happy/content/carefree, ask your loved ones or go and have a chat to a doctor. Reach out, it isn't normal to feel down, empty and hopeless for extended periods of time. You deserve better.

Salicylate Reactions
I have finally begun to see the improvements to my health that I had hoped for and expected. I really believe that Zyrtec was stopping me from progressing. I still follow the Failsafe Diet but do not experience such prolonged and severe reactions when I deviate from the diet. I still get hives but they are decreasing in severity and frequency - I am now better than I ever was on Zyrtec which was meant to be helping me with my hives (that was my whole reason for taking Zyrtec in the first place). I think that if I hadn't taken Zyrtec I would have improved over time - taking Zyrtec for the last 18 months has effectively delayed my recovery. I did not feel like I progressed or improved at all whilst taking Zyrtec. The severe hives when I stopped it for a day or two merely gave the illusion that without the Zyrtec I would have a much worse problem - when in fact those hives were a withdrawal symptom.

Menstrual Cycle
My very short cycle, which was my original reason for going off Zyrtec, has improved in length gradually with the mid-cycle spotting decreasing. I have just had a 25 day cycle with no spotting at all - a new record! I am hoping it will continue to improve and return to a regular pattern, it certainly seems to be heading that way.

Libido
Let's just say that another unexpected effect of going off Zyrtec has been a much happier husband. And it's not just because I yell at him less. 


At the risk of sounding like a broken record my point is this: Zyrtec had some awful side effects on me - in particular depression, anger problems and severe menstrual problems. The withdrawal symptoms, which lasted around 6-7 weeks, were both painful and distressing but if I had to do it all over again I would in a heartbeat. My health has mental and physical improved drastically since stopping Zyrtec. 

Please take the time to read my personal story - I have written this all down so that it may help someone else and to remind myself of the experience. I recommend that you start with the oldest post and work your way forward as that is the order I have intended for it to be read in. 

I welcome feedback on other people's experiences with Zyrtec - the more information out there the better!

6 comments:

Brenda in Texas said...

Wow! Thank You for blogging about this since I thought I was going crazy. I have gained 10 lbs in 2 months (I was tall and curvy but not overweight)I suffer from severe mood swings and the latest is a depression. I has suspected the Zyrtec but kept second guessing myself, until now. This is the only med. that works well for my allergies but it is NOT worth the side effects. Thanks for sharing! :)

Martina said...

Thank you very much for this information! I have hives since two months and I am on Zyrtec since four weeks. Since then, I am so tired that I can hardly go to work and I am too drowsy to drive my car.
Also, I noticed that I was fighting with my husband (and other people) a lot, lately. I thought that I would fight with him because of the hives. After reading your blog, I realized that it must be the Zyrtec.
Like you, my libido is zero since the last four weeks (exactly the time I have been taking Zyrtec).
I will stop using it. Today, my hives are so bad that I am even very itchy despite the Zyrtec.

Thank you very much! I am so relieved to see that I am not the only person that has a hard time with Zyrtec.

ItchyAnna said...

Glad it has helped - that was the point of the blog...to get the info out there and let people know they weren't alone (or crazy!). The withdrawal is different for everyone - some people find it quite easy for others it is hell.

I was going through that hell exactly this time last year and am happy to report that I have not had any further problems other than those listed on this blog. My health just continues to improve and has been excellent recently. I still follow a low-salicylate diet but have found my symptoms have been getting less and less severe - I think taking the zyrtec was really hindering my progress.

Lynn :-) said...

I'm very glad i found you- i had been taking Claritin D , but had issues with anxiety, so i stopped taking it- then i started again and just didn't like the way i felt, then i decided to try Zrytec D to see if that would help my allergies- and the panic attacks were back! i've been off Zrytec and Claritin for2/5 weeks now- i'm starting to feel more normal- i'm sure my anxiety/irritable was because of this tuff-! thanks for writing!

Anonymous said...

thanks for your info - great help for me!

It seesm you might be interested in low-carbs diet, it helped me a lot when I stuck to it (now living in Italy ... land of pasta ... so how to avoid it??? ).

Visit Marks Daily Apple blog or look on the new york times for an article by Gary Taubes called "Is sugar toxic" it will rock your world with disbelief and it'll take time to sink in ...
Any of his books are a great source of information!

ItchyAnna said...

I'm so glad this blog continues to help people.

I've noticed that there seem to be a lot more discussions about Zyrtec and the terrible effects it can have on some people. It used to be quite hard to find them but a lot more came up when I googled them tonight.

It is quite sad to see so many people needlessly suffering the side-effects and withdrawal symptoms of this drug and I get quite angry when I see Zyrtec being heavily promoted in pharmacies.

I am always very vocal to pharmacists (and anyone within earshot) as to the hell Zyrtec put me through - most respond quite positively and are interested to hear what I have to say. I would encourage everyone to spread the word by telling your personal story with regards to this drug.

As regards my personal situation. I still have some issues with food, particularly additives and salicylates. But I am much better than I was a few years ago. I have the odd bad flare-up of hives but rarely experience the extreme reactions I was having a few years ago.

Pregnancy was very kind to me (my intolerances improved greatly during it and remained have improved in the 2.5 years since - although not as good as when I was pregnant). I have continued to work on reducing stress in my life which I think has helped. I don't follow the Failsafe diet as strictly as before but do try to avoid processed foods and too much of foods with high concentrations of Salicylates in them.

Overall I am happy with where I am at with my health. Had you told me 5 years ago that I would be as hive-free as I am now I wouldn't have believed you.